MOVED TO LIVINLAVIDALOWCARB.COM/BLOG

PLEASE UPDATE YOUR BOOKMARKS TO LIVINLAVIDALOWCARB.COM/BLOG

Tuesday, May 09, 2006

Eeek, Somebody Wake Me Up From My Statin!


Could you be experiencing "A Nightmare On Lipitor Street?!"

In a new study out of the Netherlands, a researcher there has discovered something that could have the tens of millions of people taking statin drugs all around the world screaming in their sleep at night!

Dr. Peter Smak Gregoor from the Albert Schweitzer Hospital in Dordrecht, Netherlands reports on a 72-year old female patient he observed who began having terrible nightmares after beginning statin drug treatment to lower her LDL "bad" cholesterol.

Although she was already taking medications for high blood pressure, heart failure, kidney failure and thyroid problems, within days of going on 10mg of Lipitor daily she reported "extreme nightmares every night" for nearly three weeks. Finally, she stopped taking the statin drug and the nightmares went away within five days.

As if that horrible experience wasn't traumatic enough on the senior citizen, Dr. Gregoor asked her to once again start taking the statin medicine to see if it triggered the nightmares to begin again and she was "reluctant for a rechallenge," but agreed (poor lady!). Predictably, the nightmares came back again with a vengeance until she stopped taking the drugs.

This concurs with previous studies linking statin drug use to an increase in nightmares.

The results of this study were published in the April 22, 2006 issue of the British Medical Journal.

Dr. Gregoor concluded that statin drugs, such as the popular ones prescribed by doctors these days -- Lipitor and Crestor, could cause an adverse reaction with the body's central nervous system to bring about these nightmares in people taking them.

"Although it seems that nightmares are an occasional adverse effect of statins, this is relevant for the patient and should be recognized by the treating doctor since it is easily corrected by stopping statins," Dr. Gregoor noted in the study.

Oh, but no, Dr. Gregoor. We're talking about the miracle drug to defeat all others -- STATINS! "Stopping statins" is just not an option in the statin-happy medical profession that exists today.

I've blogged about my experience taking statins previously and it just about killed my joints. I didn't pay attention to my dreams much, but it wouldn't surprise me if I did have more nightmares when I was on both Lipitor and Crestor.

My philosophy on statin drugs is this: IT'S MORE ABOUT MONEY THAN HEALTH! Even as my own doctor is anxious to put me back on a statin drug again, this study from Dr. Gregoor certainly adds another check mark in the "NO" column for me. While the overall consensus among my low-carb friends is to avoid statins, this makes that decision much easier in my mind.

By the way, I'll be blogging about my cholesterol soap opera again soon when I get the results back from the VAP test and another test I am having conducted on my blood on Wednesday. The LipoScience test came back with startling results that I can't wait to share with you...but that's coming soon.

For now, I'm still taking my natural remedies: red yeast rice, plant stenol, and garlic tablets. But a cardiologist I spoke with who looked at my cholesterol numbers said WITHOUT A DOUBT that I need to go back on a statin drug again. Ugh! The jury is still out on that recommendation for me. Again, this is all coming soon...

Send Dr. Peter Smak Gregoor your thanks for his study by e-mailing him at p.smakgregoor@asz.nl.

1 Comments:

Blogger DietKing said...

Jimmy,
I take Niacin (500mg), Policosanol (20mg)and Pantethine(vitamin B5, 300mg) twice a day along with Homocysteine blockers (vitamins B-6, B-12, and Folic Acid)
Cholesterol is but a fraction of the whole heart risk pie.
I always enjoy reading your blog.
Adam

5/10/2006 9:55 AM  

Post a Comment

Subscribe to Post Comments [Atom]

<< Home